Thunderstorm Wind, Dawson
- When
- July 11, 11:55 PM CST
- Where
- Dawson County, 3 mi W of Sumner
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.950, -99.578
Isolated pockets of severe winds occurred over Dawson County near the end of the day on this Tuesday. Throughout the evening, a few isolated very high-based showers (around 12,000 ft) tried to develop, but quickly dissipated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Isolated pockets of severe winds occurred over Dawson County near the end of the day on this Tuesday. Throughout the evening, a few isolated very high-based showers (around 12,000 ft) tried to develop, but quickly dissipated. However, around 10 pm CST, an area composed of several small thunderstorms developed roughly along Highway 183. The greatest number and strongest thunderstorms developed along the border of Dawson and Buffalo Counties. As these storms exited Dawson County into Buffalo County, other storms formed to the west over Dawson County. Subcloud evaporation resulted in small wet microbursts which blew over an irrigation pivot and damaged crops northeast of the town of Cozad, and a measured gust of 63 mph near Sumner. These storms rapidly weakened after producing the severe winds, but other non-severe high-based storms continue to develop nearby.
During the day, a cool front sagged south through Nebraska and into Kansas. High pressure was over the Northern Plains and was building in behind it. In the upper-levels, Nebraska was at the southern fringe of the Westerlies which were low in amplitude across the northern States. There was a modest shortwave trough exiting the Dakota's into Minnesota, but it is unlikely these storms were associated with that trough. Just prior to thunderstorm initiation, temperatures were near 70 with dewpoints near 60. MUCAPE was around 500 J/kg. Deep layer shear was less clear given the high cloud bases, but was estimated to be near 25 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 11, 7:19 PM CST, 4 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 819 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 819 PM CDT Tue Jul 11 2017 Although the combination of unusually high dewpoints in the mid to even upper 70s (mainly near/north of Highway 6) and still hot temperatures well into the 90s (mainly near/south of the state line) is still promoting heat index values into the 95-100 range in much of the area at the top of the hour (and likely lingering this high for another hour or so), the gradual onset of diurnal cooling has ended any threat for Advisory-criteria values up around 105 degrees. As a result, the Heat Advisory was allowed to expire as scheduled at 8 PM. && .SHORT TERM...(This evening through Wednesday Night) Issued at 248 PM CDT Tue Jul 11 2017 KUEX radar has been indicating a few bands of elevated showers this afternoon north of I-80. There is some elevated instability so we could see these showers possibly strengthen into thunderstorms later this afternoon as they track east. The clouds across northern zones have been a little more persistent than previously expected. Thus temperatures have been a bit lower than expected and have been adjusted downward by a few degrees for this afternoon north of highway 6. The heat has been as advertised across north central Kansas and Nebraska zones along the Kansas border where actual air temperatures and/or heat index values have climbed into the 100 to 105 degree range. This evening into tonight...Forecast models show a rather impressive low level jet at 850mb nosing into our forecast area with a rather sharp northwestern edge. The convergence along the nose of this 850 mb jet should allow at least isolated if not scattered thunderstorms to develop primarily after dark with our Nebraska zones being favored. Thunderstorms formed by the nose of the low level jet would likely form right on top of our forecast area tonight while additional thunderstorms could develop late this afternoon over the high plains and these could also move into western zones later tonight. We do have a marginal risk for severe thunderstorms through tonight primarily due to the modestly high elevated CAPE values as the wind shear is rather marginal. Wednesday...We will see a cool front sliding south across our forecast area through the daytime hours. The wind will turn north and then northeast behind this front and moisture will pool north of the front. There could also be a good deal of cloud cover north of the front making for a tricky forecast. There is a pretty good range in possible temperatures tomorrow depending on what side of the front you are on and how many clouds we may see. Have lowered highs some down to around 90 along and north of I-80 although some spots could be stuck in the 80s if the clouds do not break. Kansas should once again be blistering hot and back to around 100 for highs south of the front. There could be a few lingering thunderstorms in the morning and then thunderstorms will become more likely along and north of the front by late afternoon into Wednesday night. .LONG TERM...(Thursday through Tuesday) Issued at 248 PM CDT Tue Jul 11 2017 Thursday and Friday...These will likely be the two coolest days of the week with highs for the most part in the 80s with easterly winds. We will also have some chances for showers and thunderstorms on the cool side of the front. The best chance for precipitation will be Wednesday into Wednesday night for Nebraska zones and then Thursday into Thursday night for Kansas zones. Saturday through Tuesday...Sadly for those needing rain, thunderstorm chances are very low to nothing during this period. The upper level ridge will try to build further east into the Great Plains resulting in generally hot and dry conditions. High temperatures will likely be back into the 90s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 732 PM CDT Tue Jul 11 2017 Will continue calling for VFR ceiling/visibility through the period with only varying degrees of mid-high level cloud cover, with about the only caveat being the outside chance of a heavier thunderstorm passing directly overhead. Speaking of rain/thunderstorm chances, have opted to maintain/introduce two primary "windows of opportunity" with a generic "vicinity" (VCTS) mention, the first being during the late night hours tonight, and the second being late in the period Wednesday afternoon. However, there is also the possibility of isolated convection during the middle portion of the TAF period as well, so this will need monitored for possible inclusion. As for winds (and as always not accounting for possible small- scale convective outflow influences), surface winds will vary somewhat during the period, especially in direction, starting out more east-southeast right away this evening, then becoming more southerly overnight, perhaps more variable during part of Wednesday as a weak cold front passes through, and finally becoming a little more defined from the northeast Wednesday afternoon. Overall though, speeds should largely average around 10kt or less. Last but not least, have maintained a formal mention of low level wind shear (LLWS) centered from 05-11Z tonight as a southwesterly low level jet results in winds accelerating to roughly 40-45kt mainly within the lowest 1,500 ft. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch SHORT TERM...Wesely LONG TERM...Wesely AVIATION...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 952 PM CDT Tue Jul 11 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 952 PM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. The entire outlook area stands at least a slight chance of thunderstorms through the night. While the vast majority of this activity is expected to be relatively weak, producing only brief heavy rain and wind gusts up to around 40 MPH, there remains an outside chance that a few marginally severe storms could still form, capable of producing hail to around the size of quarters and wind gusts to around 60 MPH. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 100 to 102 degrees are forecast for Wednesday afternoon for locations in north central Kansas south of a line from Stockton to Beloit. Periodic thunderstorm chances remain in the forecast Wednesday through Sunday with the best chances being Wednesday through Friday. Severe thunderstorms are possible on Wednesday and Thursday with large hail and damaging winds the primary hazards. Beyond Thursday, too much uncertainty exists to pin down specifics regarding severe weather chances. .SPOTTER INFORMATION STATEMENT... There is a small chance that spotter activation may be needed during the overnight hours. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
One irrigation pivot was overturned and a couple nearby fields sustained some crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700072, 700069.